Hail, Berrien
- When
- September 20, 12:06 PM EST to 12:07 PM EST
- Where
- Berrien County, 1.02 mi E of Watervliet Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -86.230
Nickle size hail reported.
A decaying line of thunderstorms exited Wisconsin and provided a glancing blow to Michigan and Indiana. There was least one instance of tree damage in northern Indiana and sub severe hail in Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A decaying line of thunderstorms exited Wisconsin and provided a glancing blow to Michigan and Indiana. There was least one instance of tree damage in northern Indiana and sub severe hail in Michigan. In the vicinity of this line of storms, wind was strong with gusts near 50mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 5:40 AM EST, 6 hours 26 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Northern Indiana 640 AM EDT Tue Sep 20 2022 .SYNOPSIS... Issued at 438 AM EDT Tue Sep 20 2022 Areas of fog, dense in spots, will dissipate after sunrise. It will be warm with highs in the lower to middle 80s. A low chance of showers and storms tonight, mainly north of U.S. 6. Then a frontal passage will bring a better chance of showers and storms on Wednesday. Thereafter, look for a significantly cooler air mass for the latter part of the workweek into the weekend. A chance of rain returns on Sunday. && .SHORT TERM...(Today and Tonight) Issued at 438 AM EDT Tue Sep 20 2022 Areas of fog, dense in spots, continues to expand out of northwest CWA, where temperatures already 5-8F below crossovers. Longer duration dry air advection Monday evening east of Interstate 69 has kept visibilities up and expect fog there to be more patchy/shallow in nature, yet still present. Transient nature of the dense fog per observations lends towards reissue of special weather statement versus issuance of a dense fog advisory, but will continue to monitor conditions, especially in light HRRR aggressive deterioration and eastward spread. Warm front extends from southern Minnesota to near KSTL. Elevated upslope tapping 1500-2000 J/kg has spawned mesoscale convective complex over west central/northwest Wisconsin early this morning. Greater stability along flanking front and weaker flow only generating a few light showers/partially aloft across southeast Wisconsin. This could bring a few light showers/sprinkles into the northwest CWA by late morning, but of little consequence with remainder of day dry. Throughout the day continued 1000-850 mb layer theta-e flux convergence to provide antecedent moisture recovery for storm chances later tonight into Wednesday, as attention turns to strong southern Canadian shortwave energy to track east-southeast into northern Wisconsin by daybreak Wednesday. Concern is for another MCS to develop across the Upper Great Lakes. A more veered low level jet across southern Wisconsin into Lower Michigan by 06 UTC Wednesday and deep layer northwest motion vectors support at least a slight chance storms far northern CWA/north of US 6 late tonight, especially given the recovery of low/mid level moisture later today/tonight. && .LONG TERM...(Wednesday through Monday) Issued at 438 AM EDT Tue Sep 20 2022 Midday/afternoon convective chances tied to frontal passage on Wednesday. Surface dewpoints pooled to near 70F ahead of front and at least moderate surface heating into mid 80s to yield 2000 J/kg MLCAPE amid 40 knots deep layer shear along southern periphery of 80- 90 kt mid level jet translating through Great Lakes. Thereafter, strong airmass exchange as 1025-30 mb surface anticyclone slides southeast from the Canadian Rockies to Upper Great Lakes/CWA by midday Friday. Strong cold/dry advection with coldest temperatures of the season with upper 30s/lower 40s expected early Friday morning. Slight thermal moderation going into the weekend. Chance of showers returns as cutoff energy off California Coast lifts out into northern stream/diverted by stoic Texas based mid level ridge. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 614 AM EDT Tue Sep 20 2022 Areas of fog had developed over northwest Indiana around the SBN terminal. The fog was gradually expanding east and may briefly bring lower visibilities to FWA. The fog development and lifting will be highly diurnal and should lift between 13Z and 14Z according to conditionally climatology. Otherwise VFR conditions will prevail after and fog lifts. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 550 AM EDT Tue Sep 20 2022 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-211030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Areas of fog will be dense in spots this morning. There is a low chance of thunderstorms late tonight, north of U.S. 6. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday. A few storms could become strong to severe, primarily east of Interstate 69. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-MIZ177-277-211030- Northern La Porte-Northern Berrien-Southern Berrien- 550 AM EDT Tue Sep 20 2022 /450 AM CDT Tue Sep 20 2022/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Areas of fog will be dense in spots this morning. There is a low chance of thunderstorms late tonight, north of U.S. 6. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Wednesday. Dangerous swimming conditions are expected at Lake Michigan beaches Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-211030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 550 AM EDT Tue Sep 20 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a low chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Wednesday. Conditions will be hazardous to small craft Wednesday afternoon through Friday morning.
The Grand Rapids radar (KGRR), 95 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
1 hail. Local standard time, as filed.
Nickle size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053425.